Alert archive / Washington / Wind Advisories in 2019
Wind Advisory 18, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 30, 2019, 1:40 PM PST for San Juan County, Washington. It took effect at Dec 31, 2019, 10:00 AM PST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2019, 1:40 PM PST (21:40 UTC)
- In effect from
- Dec 31, 2019, 10:00 AM PST
- Expired
- Dec 31, 2019, 10:47 PM PST
- In force
- 13 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 9.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574 WWUS76 KSEW 302140 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 140 PM PST Mon Dec 30 2019 WAZ001-503-506-510-310545- /O.NEW.KSEW.WI.Y.0018.191231T1800Z-200101T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 140 PM PST Mon Dec 30 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...South winds 15 to 25 mph with gusts up to 35 mph into Tuesday morning expected. South winds increasing 20 to 35 mph with gusts up to 45 mph late Tuesday morning through early Wednesday. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...From 10 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
542 WWUS76 KSEW 310542 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 942 PM PST Mon Dec 30 2019 WAZ507-509-516-517-556-558-312000- /O.EXA.KSEW.WI.Y.0018.191231T1800Z-200101T1200Z/ Everett and Vicinity-Tacoma Area-North Coast-Central Coast- Bellevue and Vicinity-Seattle and Vicinity- Including the cities of Everett, Edmonds, Lynnwood, Marysville, Tacoma, Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, Hoquiam, Redmond, Kirkland, Bothell, Kenmore, Newport Hills, Sahalee, Pine Lake, and Seattle 942 PM PST Mon Dec 30 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...Southwest winds 20 to 35 mph with gusts up to 45 mph expected. * WHERE...Everett and Vicinity, Tacoma Area, North Coast, Central Coast, Bellevue and Vicinity and Seattle and Vicinity. * WHEN...From 10 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ001-503-506-510-312000- /O.CON.KSEW.WI.Y.0018.191231T1800Z-200101T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 942 PM PST Mon Dec 30 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...South winds 20 to 35 mph with gusts up to 45 mph expected. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...From 10 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
645 WWUS76 KSEW 312034 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1234 PM PST Tue Dec 31 2019 WAZ001-503-506-507-509-510-516-517-556-558-010445- /O.CON.KSEW.WI.Y.0018.000000T0000Z-200101T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- Everett and Vicinity-Tacoma Area-Admiralty Inlet Area-North Coast- Central Coast-Bellevue and Vicinity-Seattle and Vicinity- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, Everett, Edmonds, Lynnwood, Marysville, Tacoma, Port Townsend, Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, Hoquiam, Redmond, Kirkland, Bothell, Kenmore, Newport Hills, Sahalee, Pine Lake, and Seattle 1234 PM PST Tue Dec 31 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WHAT...Southwest winds 20 to 35 mph with gusts up to 45 mph expected. * WHERE...Everett and Vicinity, Tacoma Area, North Coast, Central Coast, Bellevue and Vicinity and Seattle and Vicinity. * WHEN...Until 4 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
612 WWUS76 KSEW 010647 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1047 PM PST Tue Dec 31 2019 WAZ001-503-506-507-509-510-516-517-556-558-010800- /O.CAN.KSEW.WI.Y.0018.000000T0000Z-200101T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- Everett and Vicinity-Tacoma Area-Admiralty Inlet Area-North Coast- Central Coast-Bellevue and Vicinity-Seattle and Vicinity- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, Everett, Edmonds, Lynnwood, Marysville, Tacoma, Port Townsend, Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, Hoquiam, Redmond, Kirkland, Bothell, Kenmore, Newport Hills, Sahalee, Pine Lake, and Seattle 1047 PM PST Tue Dec 31 2019 ...WIND ADVISORY IS CANCELLED... Winds behind the front this evening have eased to below advisory criteria. Winds will continue to decrease through Wednesday morning. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 30, 8:47 AM PST, 4 hours 53 minutes earlier.
Area forecast discussion, Dec 30, 8:47 AM PST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
847 AM PST Mon Dec 30 2019
.UPDATE /THIS MORNING/...Forecast largely on track this morning
other than a few minor changes. Have updated precipitation
amounts to match latest guidance through the short term and
extended chances for thunderstorms into Wednesday morning as
modest instability will remain present as precipitation becomes
more showery. Otherwise will reevaluate everything else (including
whether any wind headlines are needed for NYE) over next few
hours for the afternoon package. Aviation, marine and hydrology
discussions updated below. CEO
&&
.SYNOPSIS...Aside from a few showers across northern areas,
generally dry conditions are expected today. An active pattern
begins Tuesday and continues throughout the week with periods of
lowland rain, heavy mountain snow, and breezy conditions.
&&
.SHORT TERM /TODAY THROUGH WEDNESDAY/...A weak disturbance
passing over the region today is generating a few showers this
morning. A chance for some light precipitation will continue
across the northern half of the Western Washington interior into
this afternoon as this weak frontal boundary shifts eastward.
A warm front will push into the coastal waters by late tonight as
westerly flow aloft increases. Rain will spread eastward across
the region on Tuesday morning as the first of a series of
significant frontal systems approaches. Western Washington will be
in the warm sector of the system Tuesday with snow levels jumping
up to 5500 to 7000 feet. The trailing cold front will sweep
across Western Washington early Tuesday evening ushering in a
somewhat unstable air mass and bringing snow levels back down to
4000-4500 feet by New Years Day morning. We've added a slight
chance of thunderstorms to the New Years Eve forecast based on
some modest instability indicated by the models in the post-
frontal air mass. New Years Eve also looks rather windy as a
substantial onshore push is expected behind the front. Both the
GFS and NAM have the PDX/BLI gradient in the 10 to 11 millibar
range. We haven't seen much of that this season thus far.
New Years Day looks showery for the region with the models hanging
on to the idea of a decent convergence zone lingering into the
afternoon hours as strong onshore flow persists. There may a short
break between weather systems of sorts Wednesday night. But with
such fast flow aloft, any real lapse in precipitation is hard to
discern and the timing is likely to change as the week
progresses.
.LONG TERM /THURSDAY THROUGH SUNDAY/...Speaking of timing changes,
the operational runs of both the GFS and Euro have changed
noticeably from what they advertised for later in the week. Rain
will spread back into the region on Thursday, but the models have
slowed the passage of the trailing cold front by about 24 hours.
This keeps Western Washington in the warm sector with higher snow
levels longer and delays the arrival of a cold front until
Saturday morning. This makes for a rather challenging forecast
with respect to snow levels in the passes during the busy holiday
travel season. Keep a close eye on the forecast in the days ahead
if you've got travel plans that involve the Cascade passes later
this week. 27
&&
.AVIATION...Northwest flow aloft as brief ridging builds into
Western Washington. The air mass is moist and stable. A mixed bag of
ceilings is found across western Washington this morning. Most sites
are IFR across the Puget Sound with MVFR across the North Interior
(KBLI). Light rain has mainly moved east of the sites this morning
with lowered visbys due to mist and patchy fog. Ceilings should rise
into this afternoon for MVFR though low IFR clouds may possible
linger longer with substantial low-level moisture. The next frontal
system will approach the area late tonight into Tuesday morning.
Southerly component to the wind thru the period, beginning to pick
up in speed to 10-15kts Tues morning.
KSEA...IFR cigs this morning should rise to MVFR by midday. A few
VFR cloud breaks are possible late this afternoon into this evening,
but it is possible MVFR cigs linger entirely today. Otherwise MVFR
cigs tonight into Tuesday morning. Winds south through the period,
increasing early Tuesday ahead of the next system. JD
&&
.MARINE...High pressure over the coastal waters today. Multiple
systems will move through Tuesday into late this week. Small Craft
Advisory conditions for the majority of waters with each
system...initially for wave heights/seas as swells in the coastal
waters remain at least 10 feet...but then also for winds as wind
speeds start ramping up late tonight over the interior waters. Gales
likely for the central and eastern portions of the Strait of Juan de
Fuca Tuesday night through Wednesday...will address headlines this
afternoon. Gales also possible for the coastal waters and interior
waters Tuesday night into Wednesday. Another system will move
through late this week for additional Small Craft Advisories. JD
&&
.HYDROLOGY...An unsettled pattern will develop Tuesday and
continue through the end of next week with a series of storm
systems that will bring lowland rain and heavy mountain snow.
Early precipitation estimates from Tuesday to Saturday range from
1 to 4 inches in the lowlands, 3 to 6 inches along the coast, and
4 to 8 inches in the mountains. This will cause rises on area
rivers. Timing and amounts of late week precipitation remains
uncertain but it possible that a few points approach flood stage
by the end of the week. Continue to monitor the forecasts this
week especially if you live along a river or stream.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 10 PM PST Tuesday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-Grays Harbor Bar-West Entrance U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory from 11 PM this evening to 10 PM PST
Tuesday for Admiralty Inlet-East Entrance U.S. Waters
Strait Of Juan De Fuca-Northern Inland Waters Including The
San Juan Islands-Puget Sound and Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 2:37 AM PST | Small Craft Advisory | SEW | 37 hr | |
| Dec 30, 2:33 PM PST | Gale Watch | SEW | 12 hr |
Nearby
Wind Advisories in Washington, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.